Montana, 2021Damaging Wind in Montana, July 13, 2021
July 13, 2021 · NWS BYZ · 1 event in 1 county or zone
An isolated severe thunderstorm produced a wind gust of 60 mph just east of Biddle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced a wind gust of 60 mph just east of Biddle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 13, 3:30 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 13, 3:30 PM MST, 2 hours 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
430 PM MDT Tue Jul 13 2021
.UPDATE...
Added the Severe Thunderstorm Watch for Power River and Sheridan
counties to the forecast. Reimer
&&
.DISCUSSION...
Tonight...
Already have some thunderstorms developing, most of the activity
early this afternoon has been across Musselshell County. With the
12Z runs of the models and many of this mornings runs of the HRRR,
there has been a reduction in the coverage of the thunderstorms
this afternoon. There is a significant area of smoke across the
much of the area, which could be reducing insolation somewhat and
reducing the amount of instability. That being said, much of the
guidance still has decent instability in the soundings, most of
which is aloft. There is still plenty of shear available, so any
storms that develops, should be able to sustain itself. Main
threat still looks like wind, with gusts 60 to 70 mph, if not some
locally higher values. Still cannot rule out the potential for
some large hail given that potential for rotating updrafts.
Activity should be tapering off towards midnight, or at least the
strongest convection, but some linger showers or thunderstorms
could last until morning. Reimer
Wednesday through Tuesday...
No major changes in the pattern of extended heat that will setup
late this week into the weekend. Wednesday will still be on the
seasonal side for temperatures. Thursday temperatures still are
expected to jump up around 10 degrees higher than Wednesday, and
by the weekend highs will be pushing towards 100 degrees if not
higher. There are some indications of some monsoonal pushes of
moisture Friday and again early next week. While there is not much
of an indication that there will be much precipitation from this
activity, so it looks like this could be more a dry lightning
threat. Still the cloud cover from this convection and how much
wildfire smoke will be present could impact the strength of the
heat. Will continue to assess conditions for potential heat
highlights. Reimer
&&
.AVIATION...
Generally expect VFR conditions to prevail. Shower and
thunderstorm activity across the afternoon through 06Z will
produce areas of MVFR to IFR conditions. Some of these storms
could produce winds gusts 50 to 60 knots and large hail.
Additionally, they could produce locally heavy rainfall. Strongest
activity will be between 21Z to 03Z. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 084 057/085 060/096 064/096 063/099 065/101 068/102
5/T 41/U 01/U 21/U 10/U 00/G 01/G
LVM 078 051/085 052/094 055/093 054/096 056/098 057/099
5/T 20/U 02/T 11/U 10/U 00/U 01/U
HDN 086 056/086 055/096 060/098 060/102 063/104 065/104
6/T 51/U 00/U 11/U 10/G 00/G 00/G
MLS 086 061/086 059/095 064/098 065/100 068/102 069/101
3/T 51/B 00/U 11/B 11/U 00/G 00/G
4BQ 082 059/079 057/090 063/093 063/097 066/098 068/098
4/T 83/T 00/U 11/U 11/U 00/U 00/U
BHK 083 058/083 056/091 060/095 061/098 062/098 064/097
2/T 52/T 00/U 01/U 11/U 10/U 00/U
SHR 082 054/079 052/091 057/093 057/097 060/097 061/099
6/T 73/T 01/U 12/W 11/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 376 in effect until 11 PM MDT this
evening FOR ZONE 36.
WY...Severe Thunderstorm Watch 376 in effect until 11 PM MDT this
evening FOR ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Jul 13, 1:08 AM MST, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
208 AM MDT Tue Jul 13 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-140600-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
208 AM MDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Strong to severe thunderstorms.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...This afternoon and evening.
* ADDITIONAL DETAILS...Thunderstorms will develop across the area
this afternoon and continue into the evening. Some of these
storms could be severe, with damaging winds and large hail, with
the biggest threat being damaging winds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Special weather statement, Jul 13, 4:36 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Billings MT
536 PM MDT Tue Jul 13 2021
WYZ199-140015-
Sheridan Foothills WY-
536 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Fort Phil Kearny Historical Site, or 22 miles east
of Sheridan, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Clearmont, Leiter, Arvada and Ucross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall, and frequent lightning is also occurring with
this storm. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4457 10685 4487 10643 4478 10601 4456 10601
4456 10643 4455 10643 4456 10683
TIME...MOT...LOC 2334Z 325DEG 12KT 4469 10652
GilstadSpecial weather statement, Jul 13, 5:30 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
630 PM MDT Tue Jul 13 2021
MTZ036-037-140100-
Powder River MT-Carter MT-
630 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Biddle, or 28 miles south of Broadus, moving southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Alzada, Biddle, Belle Creek, Hammond and Ridge.
LAT...LON 4500 10443 4500 10553 4533 10531 4505 10437
TIME...MOT...LOC 0029Z 301DEG 31KT 4504 10527
Gilstad
Thunderstorm Wind, Powder River
- When
- July 13, 5:45 PM MST
- Where
- Powder River County, 1.46 mi E of Biddle
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 45.100, -105.320
Some branches were downed but no significant damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960062.